The effects of cisplatin on normal human erythrocytes in vitro. Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Therapeutic administration of cisplatin is often followed by anaemia which may not be due entirely or even largely to myelosuppression but rather to drug-induced haemolysis. Similar experience with other cytotoxic agents prompted earlier investigations which yielded evidence of drug-induced changes in RBC shape in vitro. Current studies of cisplatin and bleomycin, which have been used together in clinical practice, revealed a significant alteration in the profile of RBC morphology; specifically a reduction in the number of 'bowl' shaped cells. However, this finding is in contrast to the increase in 'bowls' which was observed previously with other drugs. So it appears that direct erythrocytotoxicity cannot explain the occurrence of anaemia in patients who receive cisplatin. An alternative mechanism, similar to that of penicillin induced haemolysis, is suggested by immunoradiometric assays of surface IgG on red cells.

publication date

  • September 1983